Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Transverse LS category for Riemannian foliations


Authors: Steven Hurder and Dirk Töben
Journal: Trans. Amer. Math. Soc. 361 (2009), 5647-5680
MSC (2000): Primary 57R30, 53C12, 55M30; Secondary 57S15
DOI: https://doi.org/10.1090/S0002-9947-09-04672-8
Published electronically: June 16, 2009
MathSciNet review: 2529908
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the transverse Lusternik-Schnirelmann category theory of a Riemannian foliation $ \mathcal{F}$ on a closed manifold $ M$. The essential transverse category $ \operatorname{cat}^e_{\mathbin{\cap{\mkern-9mu}\mid} }(M,\mathcal{F})$ is introduced in this paper, and we prove that $ \operatorname{cat}^e_{\mathbin{\cap{\mkern-9mu}\mid} }(M,\mathcal{F})$ is always finite for a Riemannian foliation. Necessary and sufficient conditions are derived for when the usual transverse category $ \operatorname{cat}_{\mathbin{\cap{\mkern-9mu}\mid} }(M,\mathcal{F})$ is finite, and thus $ \operatorname{cat}^e_{\mathbin{\cap{\mkern-9mu}\mid} }(M,\mathcal{F}) = \operatorname{cat}_{\mathbin{\cap{\mkern-9mu}\mid} }(M,\mathcal{F})$ holds.

A fundamental point of this paper is to use properties of Riemannian submersions and the Molino Structure Theory for Riemannian foliations to transform the calculation of $ \operatorname{cat}^e_{\mathbin{\cap{\mkern-9mu}\mid} }(M,\mathcal{F})$ into a standard problem about $ \mathbf O(q)$-equivariant LS category theory. A main result, Theorem 1.6, states that for an associated $ \mathbf O(q)$-manifold $ \widehat W$, we have that $ \operatorname{cat}^e_{\mathbin{\cap{\mkern-9mu}\mid} }(M,\mathcal{F}) = \operatorname{cat}_{\mathbf O(q)}(\widehat W)$. Hence, the traditional techniques developed for the study of smooth compact Lie group actions can be effectively employed for the study of the LS category of Riemannian foliations.

A generalization of the Lusternik-Schnirelmann theorem is derived: given a $ C^1$-function $ f \colon M \to \mathbb{R}$ which is constant along the leaves of a Riemannian foliation $ \mathcal{F}$, the essential transverse category $ \operatorname{cat}^e_{\mathbin{\cap{\mkern-9mu}\mid} }(M,\mathcal{F})$ is a lower bound for the number of critical leaf closures of $ f$.


References [Enhancements On Off] (What's this?)

  • 1. M.M. Alexandrino,
    Singular Riemannian foliations with sections,
    Illinois J. Math., 48:1163-1182, 2004. MR 2113670 (2005i:53025)
  • 2. M.M. Alexandrino and D. Töben,
    Singular Riemannian foliations on simply connected spaces,
    Differential Geom. Appl., to appear. MR 2231053 (2007d:53037)
  • 3. R. Ayala, F.F. Lasheras and A. Quintero,
    The equivariant category of proper $ G$-spaces,
    Rocky Mountain J. Math., 31:1111-1132, 2001. MR 1895288 (2003b:55002)
  • 4. T. Bartsch,
    Topological methods for variational problems with symmetries,
    Lect. Notes in Math. Vol. 1560,
    Springer-Verlag, Berlin, 1993. MR 1295238 (96a:58078)
  • 5. R. Blumenthal and J. Hebda,
    Ehresmann connections for foliations,
    Indiana Univ. Math. J., 33:597-611, 1984. MR 749317 (85m:53024)
  • 6. R. Blumenthal and J. Hebda,
    Complementary distributions which preserve the leaf geometry and applications to totally geodesic foliations,
    Quart. J. Math. Oxford Ser. (2), 35:383-392, 1984. MR 767769 (86e:53021)
  • 7. G. Bredon,
    Introduction to compact transformation groups,
    Pure and Applied Mathematics, Vol. 46,
    Academic Press, New York, 1972. MR 0413144 (54:1265)
  • 8. C. Camacho and A. Lins Neto,
    Geometric Theory of Foliations,
    translated from the Portuguese by Sue E. Goodman,
    Progress in Mathematics, Birkhäuser Boston, Inc., Boston, MA, 1985. MR 824240 (87a:57029)
  • 9. A. Candel and L. Conlon,
    Foliations I,
    Amer. Math. Soc., Providence, RI, 2000.
  • 10. Y. Carrière,
    Flots riemanniens,
    in Transversal structure of foliations (Toulouse, 1982),
    Asterisque, 116, Société Mathématique de France, 1984, 31-52. MR 755161 (86m:58125a)
  • 11. K.-T. Chen,
    Iterated path integrals,
    Bull. Amer. Math. Soc., 83:831-879, 1977. MR 0454968 (56:13210)
  • 12. H. Colman,
    Categorıa LS en foliaciones,
    Publicaciones del Departamento de Topologıa y Geometrıa, no. 93,
    Universidade de Santiago de Compostele, 1998.
  • 13. H. Colman,
    LS-categories for foliated manifolds,
    in Foliations: Geometry and Dynamics (Warsaw, 2000),
    World Scientific Publishing Co. Inc., River Edge, N.J., 2002:17-28. MR 1882763 (2002m:55007)
  • 14. H. Colman,
    Equivariant LS-category for finite group actions,
    in Lusternik-Schnirelmann category and related topics (South Hadley, MA, 2001),
    Contemp. Math. Vol. 316, Amer. Math. Soc., Providence, R.I., 2002, 35-40. MR 1962151 (2004c:55002)
  • 15. H. Colman,
    Transverse Lusternik-Schnirelmann category of Riemannian foliations,
    Topology Appl., 141:187-196, 2004. MR 2058687 (2005e:55004)
  • 16. H. Colman,
    Lusternik-Schnirelmann category of Orbifolds,
    preprint, 2006.
  • 17. H. Colman and S. Hurder,
    LS-category of compact Hausdorff foliations,
    Trans. Amer. Math. Soc., 356:1463-1487, 2004. MR 2034314 (2004i:55004)
  • 18. H. Colman and E. Macias,
    Transverse Lusternik-Schnirelmann category of foliated manifolds,
    Topology Vol. 40 (2) (2001), 419-430. MR 1808226 (2002c:55010)
  • 19. O. Cornea, G. Lupton, J. Oprea, and D. Tanré,
    Lusternik-Schnirelmann category,
    Mathematical Surveys and Monographs 103, American Mathematical Society, 2003. MR 1990857 (2004e:55001)
  • 20. M.W. Davis,
    Smooth $ G$-manifolds as collections of fiber bundles,
    Pacific J. Math., 77:315-363, 1978. MR 510928 (80b:57034)
  • 21. J.J. Duistermaat and J.A.C. Kolk,
    Lie Groups,
    Universitext, Springer-Verlag, Berlin, 2000. MR 1738431 (2001j:22008)
  • 22. R. Edwards, K. Millett, and D. Sullivan,
    Foliations with all leaves compact,
    Topology, 16:13-32, 1977. MR 0438353 (55:11268)
  • 23. D.B.A. Epstein,
    Foliations with all leaves compact,
    Ann. Inst. Fourier (Grenoble), 26:265-282, 1976. MR 0420652 (54:8664)
  • 24. D. B. A. Epstein,
    Transversely hyperbolic $ 1$-dimensional foliations,
    in Transversal structure of foliations (Toulouse, 1982),
    Asterisque, 116, Société Mathématique de France, 1984, 53-69. MR 755162 (86m:58125b)
  • 25. E. Fadell,
    The equivariant Lusternik-Schnirelmann method for invariant functionals and relative cohomological index theories,
    in Topological methods in nonlinear analysis, Sém. Math. Sup. Vol. 95, ed. A. Granas,
    Presses Univ. Montréal, Montreal, QC, 1985. MR 801933 (87b:58018)
  • 26. E. Fadell and S. Husseini,
    Relative cohomological index theories,
    Adv. Math., 64:1-31, 1987. MR 879854 (88f:55006)
  • 27. Y. Felix, S. Halperin, and J.-C. Thomas,
    Rational homotopy theory,
    Graduate Texts in Mathematics, Vol. 205,
    Springer-Verlag, New York and Berlin, 2001. MR 1802847 (2002d:55014)
  • 28. É. Ghys,
    Feuilletages riemanniens sur les variétés simplement connexes,
    Ann. Inst. Fourier (Grenoble), 34:203-223, 1984. MR 766280 (86c:57025)
  • 29. A. Haefliger,
    Homotopy and integrability,
    in Manifolds-Amsterdam 1970 (Proc. Nuffic Summer School),
    Lecture Notes in Mathematics, Vol. 197,
    Springer, Berlin, 1971, pages 133-163. MR 0285027 (44:2251)
  • 30. A. Haefliger,
    Pseudogroups of local isometries,
    in Differential geometry (Santiago de Compostela, 1984),
    Res. Notes in Math., Vol. 131:174-197,
    Pitman, Boston, MA, 1985. MR 864868 (88i:58174)
  • 31. A. Haefliger,
    Leaf closures in Riemannian foliations,
    in A Fête of Topology,
    Academic Press, Boston, MA, 1988, 3-32. MR 928394 (89c:57033)
  • 32. A. Haefliger,
    Feuilletages riemanniens,
    in Séminaire Bourbaki, Vol. 1988/89,
    Asterisque, 177-178, Société Mathématique de France, 1989, 183-197. MR 1040573 (91e:57047)
  • 33. A. Haefliger and É. Salem,
    Riemannian foliations on simply connected manifolds and actions of tori on orbifolds,
    Illinois J. Math., 34:706-730, 1990. MR 1062771 (92c:57025)
  • 34. A. Haefliger and É. Salem,
    Actions of tori on orbifolds,
    Ann. Global Anal. Geom., 9:37-59, 1991. MR 1116630 (92f:57047)
  • 35. W.-C. Hsiang and W.-Y. Hsiang,
    Differentiable actions of compact connected classical groups. I,
    Amer. J. Math., 89:705-786, 1967. MR 0217213 (36:304)
  • 36. S. Hurder,
    On the homotopy and cohomology of the classifying space of Riemannian foliations,
    Proc. Amer. Math. Soc., 81:485-489, 1981. MR 597668 (82j:57029)
  • 37. S. Hurder,
    Category and compact leaves,
    Topology Appl., 153:2135-2154, 2006. MR 2239077 (2008a:57027)
  • 38. S. Hurder and D. Töben,
    The equivariant LS-category of polar actions,
    Topology Appl., to appear. MR 2239077 (2008a:57027)
  • 39. S. Hurder and D. Töben,
    Residues and transverse LS category for Riemannian foliations,
    in preparation, 2007.
  • 40. S. Hurder and P. Walczak,
    Compact foliations with finite transverse LS category,
    Jour. Math. Soc. Japan, to appear.
  • 41. P. Iglésias,
    Connexions et difféologie,
    in Aspects dynamiques et topologiques des groupes infinis de transformation de la mécanique (Lyon, 1986),
    Travaux en Cours Vol. 25, Hermann, Paris, 1987, 61-78. MR 906897 (88k:58019)
  • 42. I.M. James,
    On category, in the sense of Lusternik-Schnirelmann,
    Topology 17:331-348, 1978. MR 516214 (80i:55001)
  • 43. I.M. James,
    Lusternik-Schnirelmann Category,
    Chapter 27, Handbook of Algebraic Topology, 1995, 1293-1310. MR 1361912 (97a:55003)
  • 44. K. Jänich,
    On the classification of $ O(n)$-manifolds,
    Math. Ann., 176:53-76, 1968. MR 0226674 (37:2261)
  • 45. K. Kawakubo,
    The theory of transformation groups, translated from the 1987 Japanese edition,
    Oxford University Press, New York, 1991. MR 1150492 (93g:57044)
  • 46. W.  Krawcewicz and W. Marzantowicz,
    Lusternik-Schnirelman method for functionals invariant with respect to a finite group action,
    J. Differential Equations, 85:105-124, 1989. MR 1052330 (91g:58048)
  • 47. R. Langevin and P. Walczak,
    Transverse Lusternik-Schnirelmann category and non-proper leaves,
    in Foliations: Geometry and Dynamics (Warsaw, 2000),
    World Scientific Publishing Co. Inc., River Edge, N.J., 2002:351-354. MR 1882778 (2003d:57051)
  • 48. C. Lazarov and J. Paternack,
    Secondary characteristic classes for Riemannian foliations,
    J. Differential Geometry, 11:365-385, 1976. MR 0445513 (56:3853)
  • 49. C. Lazarov and J. Paternack,
    Residues and characteristic classes for Riemannian foliations,
    J. Differential Geometry, 11:599-612, 1976. MR 0445514 (56:3854)
  • 50. L. Lusternik and L. Schnirelmann,
    Méthodes topologiques dans les Problèmes Variationnels.
    Hermann, Paris, 1934.
  • 51. W. Marzantowicz,
    A $ G$-Lusternik-Schnirelman category of space with an action of a compact Lie group,
    Topology, 28:403-412, 1989. MR 1030984 (91c:55002)
  • 52. X.-M. Mei,
    Note on the residues of the singularities of a Riemannian foliation,
    Proc. Amer. Math. Soc., 89:359-366, 1983. MR 712652 (85g:53042)
  • 53. K. Millett,
    Compact foliations,
    in Differential topology and geometry (Proc. Colloq., Dijon, 1974),
    Lect. Notes in Math. Vol. 484, Springer-Verlag, New York and Berlin, 1975, pages 277-287. MR 0391122 (52:11944)
  • 54. P. Molino,
    Étude des feuilletages transversalement complets et applications,
    Ann. Sci. École Norm. Sup. (4), 10:289-307, 1977. MR 0458446 (56:16649)
  • 55. P. Molino,
    Géométrie globale des feuilletages riemanniens,
    Nederl. Akad. Wetensch. Indag. Math., 44:45-76, 1982. MR 653455 (84j:53043)
  • 56. P. Molino,
    Riemannian foliations,
    Translated from the French by Grant Cairns, with appendices by Cairns, Y. Carrière, É. Ghys, E. Salem and V. Sergiescu,
    Birkhäuser Boston Inc., Boston, MA, 1988. MR 932463 (89b:53054)
  • 57. P. Molino,
    Orbit-like foliations,
    in Geometric Study of Foliations, Tokyo 1993 (eds. Mizutani et al.),
    World Scientific Publishing Co. Inc., River Edge, N.J., 1994, 97-119. MR 1363720 (97e:57030)
  • 58. I. Moerdijk and J. Mrčun,
    Introduction to foliations and Lie groupoids,
    Cambridge Studies in Advanced Mathematics, Vol. 91,
    Cambridge University Press, Cambridge, 2003. MR 2012261 (2005c:58039)
  • 59. R.S. Palais,
    Lusternik-Schnirelman theory on Banach manifolds,
    Topology, 5:115-132, 1966. MR 0259955 (41:4584)
  • 60. R. Palais and C.-L. Terng,
    Critical point theory and submanifold geometry,
    Lect. Notes in Math. Vol. 1353,
    Springer-Verlag, Berlin, 1988. MR 972503 (90c:53143)
  • 61. K. Richardson,
    The asymptotics of heat kernels on Riemannian foliations,
    Geom. Funct. Anal., 8:356-401, 1998. MR 1616151 (99e:58188)
  • 62. K. Richardson,
    The transverse geometry of $ G$-manifolds and Riemannian foliations,
    Illinois J. Math., 45:517-535, 2001. MR 1878616 (2002k:53041)
  • 63. É. Salem,
    Une généralisation du théorème de Myers-Steenrod aux pseudogroupes d'isométries,
    Ann. Inst. Fourier (Grenoble), 38:185-200, 1988. MR 949015 (89i:58166)
  • 64. I. Satake,
    On a generalization of the notion of manifold,
    Proc. Nat. Acad. Sci. U.S.A., 42:359-363, 1956. MR 0079769 (18:144a)
  • 65. J.-M.  Souriau,
    Groupes différentiels,
    In Differential geometrical methods in mathematical physics (Proc. Conf., Aix-en-Provence/Salamanca, 1979),
    Lect. Notes in Math. Vol. 836, Springer-Verlag, Berlin, 1980, pages 91-128. MR 607688 (84b:22038)
  • 66. P. Stefan,
    Accessible sets, orbits, and foliations with singularities,
    Proc. London Math. Soc. (3), 29:699-713, 1974. MR 0362395 (50:14837)
  • 67. P. Stefan,
    Integrability of systems of vector fields,
    J. London Math. Soc. (2), 21:544-556, 1980. MR 577729 (81h:49026)
  • 68. T. tom Dieck,
    Transformation groups,
    de Gruyter Studies in Mathematics, Vol. 8, 1987. MR 889050 (89c:57048)
  • 69. R.A. Wolak,
    Basic forms for transversely integrable singular Riemannian foliations,
    Proc. Amer. Math. Soc., 128:1543-1545, 2000. MR 1662230 (2000j:53034)
  • 70. R.A. Wolak,
    Critical leaves of basic functions for a singular Riemannian foliation,
    preprint 2002.
  • 71. K. Yamato,
    Sur la classe caractéristique exotique de Lazarov-Pasternack en codimension $ 2$,
    C. R. Acad. Sci. Paris Sér. A-B, 289:A537-A540, 1979. MR 557268 (81f:57029)
  • 72. K. Yamato,
    Sur la classe caractéristique exotique de Lazarov-Pasternack en codimension $ 2$. II,
    Japan. J. Math. (N.S.), 7:227-256, 1981. MR 729436 (85e:57032)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57R30, 53C12, 55M30, 57S15

Retrieve articles in all journals with MSC (2000): 57R30, 53C12, 55M30, 57S15


Additional Information

Steven Hurder
Affiliation: Department of Mathematics, University of Illinois at Chicago, 322 SEO (m/c 249), 851 S. Morgan Street, Chicago, Illinois 60607-7045
Email: hurder@uic.edu

Dirk Töben
Affiliation: Mathematisches Institut, Universität zu Köln, Weyertal 86-90, 50931 Köln, Germany
Email: dtoeben@math.uni-koeln.de

DOI: https://doi.org/10.1090/S0002-9947-09-04672-8
Keywords: Riemannian foliation, Lusternik-Schnirelmann category, Riemannian submersion, compact Hausdorff foliation, Epstein filtration
Received by editor(s): October 4, 2006
Published electronically: June 16, 2009
Additional Notes: The first author was supported in part by NSF grant DMS-0406254
The second author was supported by the Schwerpunktprogramm SPP 1154 of the DFG
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society